The FDA has updated the warning label on Fosamax and other bisphosphonates to alert the public to an increased risk of atypical fractures of the thigh. While the agency has not determined a definitive link between the drug and Fosamax femur fractures, unusual bone fractures have developed primarily in Fosamax users or those being treated with a bisphosphonate drug.
In fact, according to a report in the American Society of Bone and Mineral research, 310 osteoporosis sufferers experienced a rare femur fracture, and 94 percent of these patients were taking a bisphosphonate drug, such as Fosamax.
Fosamax Femur Fractures: Causes
Fosamax femur fractures may develop because the drug is interfering with the bone remodeling process, resulting in the development of brittle bones. Fosamax hardens the outer layer of bone cells, preventing those cells from being replaced through normal bone remodeling. Consequently, tiny fractures can accumulate and result in Fosamax femur fractures. Women in particular suffered these fractures at a high rate.
Fosamax femur fractures are considered "low-energy," meaning that the bone fractures result without serious trauma. Fosamax fractures have reportedly developed when the patient was walking, ascending steps or participating in low-energy exercise. Fosamax leg fractures are said to be spontaneous in nature and atypical, as they develop in the long part of the thigh bone and the bone below the hip joint, which are not typically affected by osteoporotic fractures. In fact, the femur is one of the largest and strongest bones in the body.
Morgan & Morgan product liability attorneys investigated into the possibility of a class action lawsuit on behalf of those who took Fosamax and suffered fractures.
We are no longer taking Fosamax femur fracture cases. To read the latest news about dangerous drugs, visit classaction.com.